Alert archive / Pennsylvania / Frost Advisories in 2006

Frost Advisory 7, NWS State College, PA

September 29, 20067 counties in Pennsylvania

NWS State College, PA issued this frost advisory at Sep 29, 2006, 4:04 AM EDT for 7 counties in Pennsylvania. It took effect at Sep 30, 2006, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2006, 4:04 AM EDT (08:04 UTC)
In effect from
Sep 30, 2006, 2:00 AM EDT
Expired
Sep 30, 2006, 8:00 AM EDT
In force
6 hr
Issued by
NWS State College, PA

Counties Cameron County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Sullivan County, PA, Tioga County, PA

The radar

The State College radar (KCCX), 75 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2006-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2006-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Sep 28, 3:39 PM EDT, 12 hours 25 minutes earlier.

Area forecast discussion, Sep 28, 3:39 PM EDT, 12 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
339 PM EDT THU SEP 28 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
WAVY FRONT IS PRETTY MUCH BEHAVING AS ADVERTISED WITH SCATTERED
SHOWERS AHEAD OF IT AND A MORE STEADY RAIN AT AND BEHIND IT. LOOKS
LIKE IT SHOULD CLEAR MY EASTERN ZONES BY LATER THIS EVENING...WITH
SOME TIMING DIFFERENCES TO ACCOUNT FOR DEPENDING ON THE IF THE LESS
WAVY NAM OR MORE WAVY GFS WINS THE BATTLE.

AT THIS HOUR CONVECTION REMAINS PRETTY SCARCE AND EMBEDDED. CONCERN
HAS BEEN FOR A COHERENT LINE OF SHOWERS/STORMS TO FORM AT AND NEAR
THE FRONT AND BE THE MECHANISM TO BRING STRONG GUSTY WINDS DOWN TO
THE SURFACE. STILL NO SIGN OF THAT HAPPENING BUT THE FRONT HAS YET
TO REALLY ENTER MY FORECAST AREA. IT IS JUST NOW ENTERING THE
NORTHWEST AND WITH TEMPS IN THE MID 70S AND DEWPOINTS NUDGING 60 IN
THE SOUTHEAST...ENUF INSTABILITY MAY JUST BE PRESENT LATER TODAY TO
MAKE THINGS A LITTLE MORE INTERESTING DOWN THERE. FOR THE BULK OF
THE AREA...SHOWERS TURNING TO A STEADY RAIN WITH A RUMBLE OF THUNDER
POSSIBLE LOOKS LIKE THE BEST FORECAST.

AS THINGS SLIDE EAST OF THE REGION TONIGHT...DRIER AIR SHUD MOVE IN
AND ALLOW FOR IMPROVEMENT. THE GFS IS A LITTLE SLOWER WITH A WELL
DEVELOPED SFC WAVE STILL TO AFFECT SERN PA AROUND AND JUST AFTER
00Z. THE NAM IS FASTER AND MORN NE WITH THE WAVE SO IT IMPROVES
THINGS SOONER. EITHER WAY THE DRIER SHUD BEGIN TO SETTLE IN WITH
RAIN TAPERING TO SHOWERS OVER MOST IF NOT ALL AREAS BY LATE
EVENING. FRIDAY WILL BE BREEZY WITH JUST A CHANCE OF A FEW SHOWERS
AS THE THERMAL TROUGH ALOFT SCOOTS BY. COLD POOL ALOFT IS NOT
IMPRESSIVE SO EVEN THE ELEVATED INSTABILITY STAYS ON THE WEAK SIDE.
JUST SOME LIGHT SHOWERS TO CONTEND WITH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
TODAYS MREFS SHOW HIGHLY AMPLIFIED FLOW ACROSS NORTH AMERICA
EARLY IN THE PERIOD BECOMING MORE ZONAL BY LATE IN THE WEEKEND AS
LARGE UPPER RIDGE REPOSITIONS ITSELF OVER THE CENTRAL/WESTERN GULF
COASTAL STATES NEXT WEEK. DAY TO DAY DETAILS OF THIS TRANSITION
BREAK DOWN TO A FRONTAL SYSTEM CROSSING THE REGION LATE SATURDAY
NIGHT AND SUNDAY...AS THE MEAN TROF AXIS LIFTS NORTHEASTWARD INTO
SOUTHEAST CANADA. BEYOND THAT TIMEFRAME MINOR FLUCTUATIONS SEEN IN
THE OVERALL ZONAL FLOW OVER THE CENTRAL AND EASTERN UNITED STATE
THROUGH THE END OF NEXT WEEK. EXPECTING NEAR TO AT TIME SLIGHTLY
ABOVE NORMAL TEMPS FROM MON-FRI.

TRANSITORY SFC RIDGE AXIS PROPOGATES ACROSS CENTRAL AND ERN PA
FRIDAY NIGHT INTO SATURDAY...WITH RETURN SOUTHWEST FLOW AND
INCREASING LAYER MOISTURE THROUGHOUT THE DAY ON SATURDAY BUT
LIMITED FORCING FOR PRECIPITATION UNTIL AFT 21Z ACROSS NORTHWEST
COUNTIES...AND AFT 00Z SUN ELSEWHERE. NAM/GFS TRACK SFC COLD FRONT
INTO CENTRAL PA BY 12Z SUN WITH BEST CHC OF POPS AT THAT TIME...
ALTHOUGH EXPECT PLENTY OF CLOUDS AND A FEW RESIDUAL SHOWERS
POSSIBLE IN THE CYCLONIC FLOW BEHIND THE UPPER TROF WHICH DOES NOT
EXIT CENTRAL PA UNTIL AFT 00Z MON.

UPPER RIDGE AXIS BUILDS ACROSS THE REGION MON INTO EARLY TUESDAY...
THEN FLATTENS LATER TUESDAY AND WEDNESDAY AS A VIGOROUS UPPER TROF
TRAVERSES SOUTHERN CANADA JUST NORTH OF NY/VT/QUEBEC BORDER. THIS
WILL BRING LOW SHOWERS CHANCES TO ALL TUE AFTN-WED. NEXT CHANCE
FOR PRECIPITATION AFTER THAT TIME WONT COME UNTIL FRI AT THE
EARLIEST AS A WEAK SHEARING WAVE DROPS ACROSS THE GLAKS BRINGING
SLIGHT CHC SHWRS TO THE WEST ON FRI.

&&

.AVIATION...
COMPLEX WEATHER PATTERN SETTING UP OVER THE REGION AS A SLOW MOVING
WAVY FRONT SLIDES EAST. ANYWHERE FROM VFR TO IFR IN THE WEST
DEPENDING ON ELEVATION AND INTENSITY OF THE SCATTERED SHOWERS IN THE
WARM SECTOR. IN THE EAST STILL MAINLY VFR WITH JUST SCATTERED AREAS
OF SHOWERS AND LOWER CIGS. AS THE FRONT MOVES EAST A MORE GENERAL
STEADY RAIN SHOULD OVERHEAD THE AREA WITH MAINLY MVFR CEILINGS AND
VIS RUNNING 3-5 MILES IN THE RAIN. OVER THE HIGHER TERRAIN EXPECT
CEILINGS BELOW 1000 WITH VIS MORE LIKE 1-3 MILES FOR THE
PREDOMINANT CONDITION. SOME EMBEDDED CONVECTION IS STILL POSSIBLE
BUT INSTABILITY REMAINS LIMITED SO ACTIVITY IS NOT EXPECTED TO
WIDESPREAD.

AS THE WIND SHIFTS NORTHWESTERLY TONIGHT EXPECT CONDITIONS TO
IMPROVE IN MOST AREAS WITH VIS BECOMING UNLIMITED AND CEILINGS GOING
UP TO BETWEEN 2000-4000. EXCEPTION WILL LIKELY BE WITH THE USUAL
SUSPECTS...BFD AND JST WHERE POST FRONTAL CEILINGS WILL BE SLOWEST
TO IMPROVE. COULD ALSO SEE BELOW MINS DEVELOP FOR A TIME AT JST AS
NW FLOW BRINGS CLOUDS DOWN TO THE DECK AND SHUTS DOWN THE
VISIBILITY.

ALL TERMINALS SHUD IMPROVE TO VFR BY MID DAY FRIDAY AS THE FRONT
PULLS AWAY AND DRIER AIR BEGINS TO MOVE IN IN EARNEST.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LACORTE
LONG TERM...DEVOIR
AVIATION...LACORTE
Hazardous weather outlook, Sep 28, 5:08 AM EDT, 22 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
508 AM EDT THU SEP 28 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-290915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
508 AM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE SLOWLY EAST ACROSS THE STATE TODAY.
RELATIVELY WARMER AIR AHEAD OF THIS FRONT WILL COMBINE WITH
STRONG SOUTHERLY WINDS JUST A FEW THOUSAND FEET ABOVE GROUND...TO
PRODUCE SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS
CENTRAL AND EASTERN PENNSYLVANIA. LOCALIZED DAMAGING WIND GUSTS
AROUND 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT FROM THE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE WILL BUILD OVER THE STATE FRIDAY NIGHT...LEADING TO
MAINLY CLEAR SKIES AND DIMINISHING WIND. PATCHY FROST WILL OCCUR
ACROSS MUCH OF CENTRAL PENNSYLVANIA...WITH WIDESPREAD FROST OR
EVENING SLIGHTLY SUB FREEZING CONDITIONS OCCURRING ACROSS THE
NORTHERN MOUNTAINS.

FREEZE WATCHES AND WARNINGS MAY BE ISSUED FOR NORTHERN
PENNSYLVANIA LATER TODAY OR TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS
EVENING ACROSS PORTIONS OF CENTRAL PENNSYLVANIA AND THE
SUSQUEHANNA VALLEY.

LAMBERT

Nearby

Frost Advisories in Pennsylvania, 2006Every frost advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.